Virginia, 2018

Tornado and Damaging Winds in Virginia, January 12, 2018

January 12, 2018 · NWS AKQ · 14 events in 9 counties and zones

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds and one tornado across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds and one tornado across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 12, 7:39 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 12, 7:39 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
739 PM EST Fri Jan 12 2018

.SYNOPSIS...
A complex area of low pressure pushes across the Mid-Atlantic
region tonight into early Saturday. High pressure builds in from
the northwest Saturday night through Sunday...with a return to
colder weather for the latter half of the weekend through the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
***ECG AND SBY set/tied record highs today***

Widespread rain showers are moving across far eastern VA/Lower
MD/NE NC this evening...with another skinny line of showers
crossing the Piedmont. So far no tstms to speak of but do have
pockets of moderate rain embedded with current pcpn. Fog is
widespread and locally dense over our local marine zones
currently and have marine dense fog advisory in effect overnight
to account for this.

Watching next batch of pcpn currently moving through the NC
Piedmont which will be a concern for us during the late evening
and early overnight hours. Rain chances ramp back up once again
by late evening as upper shortwave over the deep south ejects
northeast toward the local area, as the associated sfc low
tracks into the region from the W-SW. This feature will be
pushing a cold front across the local area late tonight into
Saturday morning, with temperatures falling off only slightly
toward dawn.

Meager low-level lapse rates and CAPE will be a limiting factor
to overall convective potential. However, RAP/HRRR each depict
possibility of a broken line of convection pushing through far
southern & SE VA/NE NC between 03-06z, which will likely
portend to a few gusty showers and perhaps a few rumbles of
thunder. We have carried over likely to categorical PoPs for
SHRAs tonight...w/ a round of +RA possible late evening/early
morning. Remaining mild for much of tonight...w/ early morning
lows to range from the l40s NW to the l50s SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Sfc cold front slides off the coast Sat morning...resulting in
winds veering around to the NNW. Quasi-downslope flow will
scour out most of the showers by Saturday afternoon, bringing
some partial clearing. However, expect more clouds than sun once
again on average underneath the upper trough. Expect significant
post-frontal low level CAA to wait until late in the day due to
the primary upper trough being slow to cross the region. Highs
early in the day range from the l-m40s far NW to the m50s
SE...then temperatures to remain steady or slowly fall through
the afternoon.

Upper trough axis crosses the area late Saturday night into
Sunday morning, with stronger surge of CAA. Lows Sat night
mainly ranging through the 20s. Dry/cold wx Sunday, as ~1040mb
arctic high pressure builds from the Upper Midwest toward the
eastern Lakes/interior northeast Sunday, briefly sliding over
the area into Monday. Despite increasing amounts of
sunshine...highs will only be in the l-m30s on Sunday, warming
slightly on Monday ahead of reinforcing shot of Arctic air into
the middle of next week.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low confidence forecast beyond Monday as 12z/11 suite of models
are having a difficult time in resolving differences wrt
handling of a strong upper trough/closed low digging across the
Great Lakes/Northeast next week. Will lean toward a blend of the
12z GFS/GEFS/CMC which all seem to be in reasonable agreement
with the aforementioned trough/closed low pivoting SE to a
centralized position over Lake Erie by 12z Tues. From there,
this feature slowly lifts NE into New England by 12z Thurs. In
doing so, it will force a cold front through the local area on
Tues with high pressure returning next Wed/Thu. What remains to
be seen as whether or not the front produces any pcpn as it
passes on Tues, as it would probably be cold enough aloft to
generate some snow showers (at least NE of the I-64 corridor).
Have placed some low PoPs in these areas. Otherwise, next week
is looking dry and chilly. Highs Monday from the mid 30s N to
low 40s S. Highs Tuesday from the mid 30s N to the mid 40s
south. Highs next Wed/Thu in the 30s. Lows through the period
primarily in the teens and 20s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Bouts of showers this evening and overnight will lead to
widespread MVFR/IFR conditions. Pcpn should come to an end from
west to east between 06z-09z. Sfc low pres and a cold front
push across the region from the W-SW early Saturday, w/
improving CIGS Sat aftn as drier air arrives from the NW Sat
aftn/night through Sun. Winds become NW around 12z Sat, gusting
up to 25 mph.

Outlook: High pres locates W of the region by Sunday and Monday,
with mainly VFR conditions expected.

&&

.MARINE...
Update this evening extended the Marine Dense Fog Advisory
until 7 AM EST Sat for all waters. Cams/sfc obs continue to show
visibilities under 1/2 nm nearshore. Visibitiles over the lower
Bay and James River may fluctiate at time, but periods of dense
fog should persist overnight. Another band of rain coming
accross central NC as of 730 pm will move across the Bay and
coast shortly after midnight.

Flow ahead of a strong cold front approaching from the west is
supporting these areas as showers and gusty winds through the
night. South winds will range from mainly 15 to 25 knots ahead
of the cold front. The front crosses the waters around 12Z
Saturday and winds turn to the northwest behind the front. Winds
will remain gusty behind the front as much colder air works
into the area, high end SCA conditions are expected Saturday.
SCA may also be needed for the Rivers, but decided to hold off
at this time and let the night shift reevaluate. Seas remain
elevated at or above 5 feet over the coastal zones through early
Monday morning.

Canadian high pressure builds into the region early next week
allowing for diminishing winds and seas. Another low pressure system
may impact the waters by mid-week, bringing a return to SCA
conditions.

&&

.CLIMATE...
Record high temperatures today (Jan 12)

RIC 71/2005
ORF 75/1890
*SBY 67/2017
*ECG 73/2017

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 7 AM EST Saturday for ANZ630>638-650-
     652-654-656-658.
     Small Craft Advisory until 10 AM EST Sunday for ANZ630>634.
     Small Craft Advisory until 1 AM EST Sunday for ANZ638.
     Small Craft Advisory until 2 AM EST Monday for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...ALB/MAM
LONG TERM...TMG
AVIATION...JDM/MAM
MARINE...AJB/JAO
CLIMATE...
Hazardous weather outlook, Jan 12, 4:01 PM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 PM EST Fri Jan 12 2018

MDZ021>025-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-132115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 PM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-132115-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
401 PM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible this evening. Any
thunderstorms that do develop will produce gusty winds and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jan 12, 4:21 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EST FRI JAN 12 2018

NCZ013-014-VAZ089-093-096-524-122200-
Hertford-Gates-Isle of Wight-Surry-Newport News-Suffolk-
421 PM EST FRI JAN 12 2018

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN HERTFORD...CENTRAL
GATES...ISLE OF WIGHT AND SURRY COUNTIES...THE CITY OF SUFFOLK AND
THE CITY OF NEWPORT NEWS...

At 420 PM EST, radar indicated showers were located along a line
extending from Carrsville to Colerain. Movement was north at 50 mph.

Locations impacted include...
Newport News, Smithfield, Windsor, Gatesville, Christopher Newport
University, Patrick Henry Field, Downtown Suffolk, Holland,
Gloucester Point, Suffolk, Isle Of Wight, Gates, Harrellsville,
Rescue, Carrsville, Roduco, Whaleyville, Driver, Crittenden and Lee
Hall.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3668 7685 3722 7668 3722 7665 3717 7661
      3718 7658 3727 7656 3733 7664 3738 7664
      3738 7663 3727 7651 3724 7651 3725 7653
      3722 7656 3713 7649 3686 7644 3630 7671
      3631 7672 3629 7671 3624 7673 3624 7683
TIME...MOT...LOC 2120Z 195DEG 54KT 3668 7683 3621 7680

jo
Special weather statement, Jan 12, 5:11 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EST FRI JAN 12 2018

VAZ084>086-095>097-523>525-122300-
Mathews-Hampton/Poquoson-Norfolk/Portsmouth-Middlesex-Newport
News-Suffolk-York-Gloucester-Chesapeake-
511 PM EST FRI JAN 12 2018

...A LINE OF SHOWERS WILL AFFECT GLOUCESTER... MIDDLESEX...
YORK...AND MATHEWS COUNTIES... THE CITY OF NORFOLK...THE CITY OF
POQUOSON...THE CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 509 PM EST, radar indicated showers were located along a line
extending from Denbigh to near Downtown Suffolk. Movement was
northeast at 30 mph.

Locations impacted include...
Newport News, Hampton, Mathews, Langley AFB, Deltaville, Gloucester
Point, Hampton University, Christopher Newport University, Patrick
Henry Field, Downtown Suffolk, Churchland, Seaford, Norfolk,
Chesapeake, Portsmouth, Suffolk, Northampton, Rescue and Bowers Hill.

Motorists should use extra caution this evening. Be prepared for
rapid changes in weather and road conditions. Heavy rain could cause
ponding of water on roads...and possible minor flooding of ditches
and poor drainage areas.

LAT...LON 3655 7663 3686 7660 3691 7653 3692 7650
      3695 7651 3695 7650 3694 7648 3696 7649
      3701 7658 3712 7658 3762 7637 3762 7634
      3746 7624 3728 7625 3727 7629 3731 7634
      3724 7635 3721 7635 3715 7626 3695 7627
TIME...MOT...LOC 2209Z 211DEG 28KT 3711 7654 3668 7658

jo
Special weather statement, Jan 12, 8:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
838 PM EST FRI JAN 12 2018

VAZ060-065>068-079-130230-
Mecklenburg-Lunenburg-Nottoway-Amelia-Prince Edward-Brunswick-
838 PM EST FRI JAN 12 2018

...A LINE OF SHOWERS WILL AFFECT MECKLENBURG...SOUTHEASTERN PRINCE
EDWARD...LUNENBURG...NOTTOWAY...AMELIA AND WESTERN BRUNSWICK
COUNTIES...

At 837 PM EST, radar indicated showers were located along a line
extending from near Charlotte Court House to near Raleigh. Movement
was northeast at 45 mph.

Wind gusts of 40 mph and heavy rain are possible with these showers.

Locations impacted include...
South Hill, Blackstone, Chase City, Crewe, Victoria, Kenbridge,
Brodnax, Hampden Sydney College, Amelia Courthouse, Nottoway,
Lunenburg, Clarksville, La Crosse, Burkeville, Boydton, Alberta,
Morven, Dundas, Jetersville and Scotts Fork.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3707 7844 3715 7855 3715 7856
      3734 7826 3746 7813 3744 7810 3750 7800
      3747 7789 3746 7787 3715 7787 3714 7790
      3700 7789 3699 7787 3654 7788 3654 7873
TIME...MOT...LOC 0137Z 231DEG 41KT 3700 7868 3564 7869

jo

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
January 12, 9:05 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.670, -78.390

Trees and power lines were downed in Boydton.

Thunderstorm Wind, Lunenburg

When
January 12, 9:22 PM EST
Where
Lunenburg County, 0.69 mi N of Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.960, -78.270

Trees and power lines were downed in Lunenburg.

Thunderstorm Wind, Nottoway

When
January 12, 9:41 PM EST
Where
Nottoway County, Crewe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.170, -78.120

Trees were downed near Crewe.

Thunderstorm Wind, Amelia

When
January 12, 9:50 PM EST
Where
Amelia County, 2.6 mi WNW of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.340, -78.110

Several trees were downed in the area of Saint James Road and Amelia Springs Road, in addition to Rocky Ford Road.

Thunderstorm Wind, Amelia

When
January 12, 9:56 PM EST
Where
Amelia County, 1.3 mi ESE of Morven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.410, -78.050

Trees were downed along Haw Branch Lane.

Tornado, Amelia

When
January 12, 10:02 PM EST to 10:04 PM EST
Where
Amelia County, 3.35 mi WNW of Amelia Hill Top Arpt to 3.44 mi NW of Amelia Hill Top Arpt
Rating
EF1
Path length
0.41 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.446, -78.001

An EF1 tornado was confirmed in Amelia county. Numerous trees were uprooted or snapped off, an attached car port was destroyed with a vehicle damaged, and cement walls on an outbuilding were bowed out.

Thunderstorm Wind, Dinwiddie

When
January 12, 10:06 PM EST
Where
Dinwiddie County, 1.1 mi E of Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.150, -77.730

Trees and power lines were downed around Ford.

Thunderstorm Wind, Powhatan

When
January 12, 10:14 PM EST
Where
Powhatan County, 2.19 mi E of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.520, -77.790

Trees were downed on Old Church Road.

Thunderstorm Wind, Powhatan

When
January 12, 10:20 PM EST
Where
Powhatan County, 0.88 mi SW of Subletts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.570, -77.780

Outbuildings and sheds were blown over along Judes Ferry Road.

Thunderstorm Wind, Chesterfield

When
January 12, 10:27 PM EST
Where
Chesterfield County, 4.18 mi N of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.410, -77.610

Trees were downed along Bailey Bridge Road.

Thunderstorm Wind, Chesterfield

When
January 12, 10:34 PM EST
Where
Chesterfield County, 1.76 mi SE of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.500, -77.550

Siding was blown off a house and fences were blown down. Numerous large limbs were downed.

Thunderstorm Wind, Dinwiddie

When
January 12, 10:34 PM EST
Where
Dinwiddie County, 0.55 mi W of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.030, -77.410

Trees were downed in Carson.

Thunderstorm Wind, Sussex

When
January 12, 10:36 PM EST
Where
Sussex County, Stony Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.950, -77.400

Trees were downed near Stony Creek.

Thunderstorm Wind, Richmond

When
January 12, 10:39 PM EST
Where
Richmond County, 46.42 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.580, -77.530

Trees were downed along Three Chopt Road east of Tuckahoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyThe tornado archive for Virginia, 2018Warnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734444, 734446, 734451, 734454, 734455, 734647, 734456, 734459, 734463, 734465, 734486, 734488, 734494, 734505.